jump to navigation

Cardiotoxicity January 29, 2014

Posted by Andy Jagoda, MD in : Uncategorized , trackback

Late one evening, a 32-year-old woman is brought to your ED via EMS after her boyfriend found her slumped over in a chair. He states that they were arguing last evening and that she was quite upset. Her boyfriend provides a medical history significant for migraine headaches, and he knows that she is taking verapamil for the same. Her fingerstick glucose is normal, and she has a heart rate of 28 beats/min and a blood pressure of 74/36 mm Hg. Consider what the best initial step in management for this patient would be — Is there a role for GI decontamination? What about hemodialysis?

Submit your diagnosis in the comments box below, and be sure to check back on February 8 to see if you were correct!

Not a current subscriber and want more? Learn more about a subscription.

Comments»

1. Omid - February 1, 2014

Medication overdose, Verapamil
Activated charcoal, and administer Calcium gluconate

2. Dr Sunjay Pathak - February 1, 2014

BEST possible step one can do is to remove the drug Verapamil from her blood by way of hemodialysis.

3. Murad Grigoryan - February 1, 2014

Dx: intentional verapamil overdose.
Verapamil is a lipophilic phenylalkylamine calcium channel antagonist that is more toxic than dihydropyridine antagonists. The optimal therapy for overdose remains unclear.
Because there is no specific antidote, decontamination of the gastrointestinal tract is crucial. Activated charcoal (AC) should be administered if the patient’s airway is protected.
Intravenous calcium should be administered to symptomatic patients because it is relatively innocuous and may be beneficial. Volume expansion should be the initial approach to hypotension unrelated to bradycardia. Patients who have had a verapamil overdose should be observed in intensive care units where Swan-Ganz catheterization and ventricular pacing are routinely available. The choice of sympathomimetic agents for treatment remains controversial. According to the published literature, isoproterenol, epinephrine, and norepinephrine may be more effective in improving bradycardia and the resultant hypotension than dopamine. However, none of these agents is universally effective. Atropine may be tried; however, infranodal heart block is usually resistant to atropine in CCB toxicity.
Although calcium (gluconate or chloride) in high doses (4-6 g) may overcome some of the adverse effects of calcium channel blockers (CCB), it rarely restores normal cardiovascular status. According to case reports, glucagon has been used with good results in some cases. However, vasopressors are frequently necessary for adequate resuscitation and should be started early if hypotension occurs. Dopamine may be used for isolated bradycardia, but hypotensive patients should preferentially have direct vasopressors such as norepinephrine. High-dose insulin has become accepted as therapy in CCB toxicity refractory to standard vasopressor therapy.
Treatments that have been used in refractory cases of CCB toxicity include the following:
– Methylene blue
– Lipid emulsion therapy
– 4-Aminopyridine and 3.4 diaminopyridine
– Levosimendan
Temporary placement of an intra-aortic balloon pump can be considered for hypotension that is refractory to all other medical treatments. Cardiopulmonary bypass can be a last resort to support the blood pressure long enough for the body to clear the ingested toxin. Extracorporeal membrane oxygenation (ECMO) has also been attempted in patients who have hypotension refractory to all pharmacologic therapies.
Plasma exchange and continuous renal replacement techniques with hemodiafiltration have each been used in cases of severe poisoning resistant to aggressive medical treatments, such as patients failing glucagon and norepinephrine infusions.

4. scott - February 1, 2014

Beta blocker od

5. Donald Kamens - February 1, 2014

CCB Toxicity (Verapamil)….Fluids, Calcium, Insulin, Glucagon. Perhaps GI decontam…if after activ. charcoal and the OD is considered relatively recent.

Hey..watch that verification test… I (like many assoicates) am colorblind. the plug one worked, though

dk

6. bensen - February 1, 2014

Do the ABCs, get ECG, labs. Try to figure out if she could have taken overdose of verapamil in a suicidal attempt. Ask how long ago and how much she has probably taken. Suspect verapamil intoxication. GI decontamination might be useful.

7. Jim - February 1, 2014

CCB toxicity. Treat with IV fluids, high dose insulin therapy, ? Calcium gluconate.

8. John Wilson - February 1, 2014

Calcium Channel Blocker Overdose – Possibly intentional secondary to argument the night prior. Activated charcoal is effective up to four hours out but it would appear we are beyond that. Because of the bradycardia, calcium gluconate could be administered. After that insulin and glucagon therapy could be initiated alongside supportive care with IVF. If she still has depressed neuro symptoms would intubate.

9. Ghaleb - February 1, 2014

This is a CCB intoxication
Charcoal
Calcium gluconate or chloride
Dopamine infusion
Glucagon iv
Glucose-insulin
Arrange for pacemaker and possible mechanical cardiac support

10. dr-mohamed - February 2, 2014

i think the most probable diagnosis will be “ca-channel blocker toxicity” mostly suicidal,initially i will get an iv access and give atropine 500 mg with complete haemodynamic monitoring if not responding give glucagon iv,GIT contamination would be an option,but haemdialysis will be difficult in such haemodynamics

11. MARIO E MONTANES M.D. - February 2, 2014

GI DECONTAMINATION SHOULD BE DONE FIRST, IT SEEMS WE ARE IN FRONT OF A VERAPAMIL OVERDOSE. NEVERTHELESS EKG MONITORING, BIOMARKERS SHOULD BE ALSO REQUIEST TO OVERULE AMI SINCE IT SEEMS SHE WAS VERY UPSET. SO EVEN THOU WE ARE SUSOPICIOUS OF OVERDOSE WE SHOULD ALSO MAKE SURE THERE WAS NO ISCHEMNIC ATTACK THAT COULD HAVE OCCURRED.

12. Tamatha.zemzars - February 3, 2014

Treat verapam od. Start w BLS. Ca. Epi. Then secure airway and pace

13. suresh naidu - February 3, 2014

ABC-

CONSIDERING her altered sensorium with hemodynamic instability , GI decontamination should be done after airway taken care of(consider intubation) . circulation can be managed with fluids , atropine, pressors(preferably dopamine or adrenaline) and/or pacing. Antidote with calcium gluconate(or calcium chloride after central vein access), Glucagon iv, insulin and glucose. consider hemodylysis

14. R. Averick - February 3, 2014

Dr. Grigoryan has it right. Intralipid, glucagon, high dose insulin. Also Ca gluconate, pressors.

15. Samarth - February 3, 2014

It’s calcium channel blocker toxicity initial treatment is with calcium gluconate 10 ml of 10% Iv over 5 mins followed by norephinephrine infusion for hypotension if pt responds can treat further with insulin and dextrose called as hyper insulin /euglycemic treatment . Gastric lavage is useful only if patient presents within 60 mins of overdose not useful in this patient as the presentation is late .

16. Doktrhog - February 3, 2014

So, You asked 3 questions!
First a heart rate of 28 is the first life threat you have provided (no sats or gsc or airway issues), I’d apply the cutaneous pacer while starting and IV for fluids and Ca+.
Next question : given the presumed timing, GI decontamination is suspect to be effective. And if obtunded I’d opt for intubation before any gut decontamination was attempted.
Finally Dialysis? usually not available for a couple hours so I would have ICU consultant on board and nephrology but as the others have mentioned I’d work on the pharmacology, weather one chooses Insulin, or Ca, or glucagon or lipids, if they are sick I suspect one may use them all,

17. Robert Ford - February 5, 2014

Best initial step by the case as presented is intubation. …IV access, fluids etc.

After that there may be a role gastric contamination depending on timing but with a protected airway, no problem to try some activated charcoal. Remember that CCBs slow the gut.

Your mainstays will be lots of calcium chloride, glucagon, atropine, and pressors.

high dose insulin drip is next (or even earlier than some of above)…1U/kg bolus followed by 1U/kg/hr drip

Then lipid emulsions as mentioned above.

There is no role that I am aware for hemodialysis.

These are some of the sickest patients I have seen.

18. Roy C. Brown - February 6, 2014

Do a basic physical exam. obtain an EKG,check for Verapamil toxicity, attach patient to monitor and treat accordingly for Verapamil toxicity, heart block or bradycardia. In addition to checking verapamil, also order lytes, chem 20, thyroid panel,blood gas and toxicology screen.

19. davida manor, md - February 6, 2014

calium channel blocker toxicity.
treat with iv fluids, calicium iv, transcutaneous pacer, and gi decontamination after ensuring protected airway. If bradycardic symptoms and hemodynamic instabilty persits I would give vasopressors and hemodialysis. Admit to icu with tox and renal consults.

All comments are held for approval.



About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 07-24-2019
© EB Medicine